Patient : Hello,
I'm a 42-year-old male, hypertensive for the last 6-7 years. I used to get irritated and have severe headaches often, and when visited a doctor was diagnosed with high blood pressure. I was put on Atenolol with Amlodepine after trying various other medications (Metoprolol in combination with HCTZ, ACE inhibitor, ARBs, etc.) since I also had a high heart rate. This worked wonderfully for about 4 years until I asked my doctor to change Atenolol to another drug as I was worried about the risk of diabetes with Atenolol. The doctor changed it to Bisoprolol with Amlodepine (5 mg and 5 mg, respectively) that I took for another 3 years. Even that is working excellent as I don't get any headaches now and don't 'feel' my heart rate (that I used to before starting on any medication). Recently I changed my doctor and this physician says that beta-blockers can cause impotence in later life and so changed me to Telmisartan (single drug) 40 mg once a day. Now the blood pressure fluctuates up and down depending on what work I do (after a slight exertion, it increases) and the heart rate is the problem when it's increased. I can feel it almost all the time, and when I exercise it's all the more troubling (this wasn't the case with Bisoprolol). When I complained to my physician about this, he told me to undergo an ECG when I can feel the increased heart rate so that he can get to the root of the problem. My sugar levels and lipids (except LDL which is at 131 and HDL at 46) are under control and I'm not a diabetic. Did I make a mistake of changing the medication when it was working excellent for me? Is Bisoprolol so harmful? Please suggest.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.